PURPOSE. To describe a rare adverse event characterized by anterior ischemic optic neuropathy (AION) associated with central retinal artery occlusion (CRAO) followed by central retinal vein occlusion (CRVO) secondary to treatment with intravitreal injection of ranibizumab for diabetic macular edema (DME). METHODS. A patient with DME refractory to focal grid laser photocoagulation in the left eye was prospectively followed and treated with intravitreal injection of ranibizumab. Over a 12-month period and after 4 injections, best-corrected visual acuity (BCVA) improved from 20/63 to 20/50 (Snellen equivalent) and central retinal thickness (CRT) reduced from 551 to 279 μm. In July 2009, BCVA dropped to 20/100 with CRT of 421 μm due to the recurrence of DME and a further injection was administered. RESULTS. One month later, the left eye showed a sudden visual acuity loss. Best-corrected visual acuity was 20/400 and the fundus examination revealed a hyperemic and swollen optic disc, with several retinal hemorrhages. Retina at the posterior pole was pale, with attenuation and sheathing of arterial vessels. Fluorescein angiography showed a delayed optic disc and arterial filling with retinal ischemia involving both posterior pole and periphery and confirmed the diagnosis of AION associated with CRAO. One month later, the BCVA decreased to 20/800, and fundus examination evidenced a CRVO with diffuse retinal hemorrhages in the 4 quadrants, congestion, and tortuosity of the retinal veins. CONCLUSIONS. Although severe ocular adverse events are generally rare, patients receiving intraocular anti-vascular endothelial growth factor injection should be monitored carefully for the development of vascular complications.
|Number of pages||3|
|Journal||European Journal of Ophthalmology|
|Publication status||Published - Nov 2010|
- Diabetic macular edema
- Intravitreal injection
ASJC Scopus subject areas